Blizzard, Traverse
- When
- December 20, 12:15 AM CST to 1:00 PM CST
- Where
- Traverse forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.772, -96.472 (the zone’s center; the record gives no point)
An area of low pressure moving across the Northern Plains brought snowfall, strong north winds, and bitter cold temperatures to west central Minnesota. Snowfall amounts of 2 to 8 inches occurred across the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An area of low pressure moving across the Northern Plains brought snowfall, strong north winds, and bitter cold temperatures to west central Minnesota. Snowfall amounts of 2 to 8 inches occurred across the area. Northwest winds of 25 to 40 mph caused blizzard conditions and difficult, if not impossible, travel conditions. Some of the heavier snowfall amounts included: 5 inches at Wheaton and Ortonville; 6 inches at Artichoke Lake; 7 inches at Browns Valley and 8 inches at Tintah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 19, 7:35 PM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CST FRI DEC 19 2008
.UPDATE...
ECHOES WERE BEGINNING TO DEVELOP OUT WEST THIS EVENING AND ARE
EXPECTED TO EXPAND AND INCREASE THROUGH THE REST OF THE NIGHT.
THUS...EXPECT SNOW TO DEVELOP AND MOVE EAST AS AN UPPER LEVEL
TROUGH MOVES IN FROM THE WEST AND A SURFACE COLD FRONT SLIDES
EAST. ALSO...NORTHWEST WINDS WILL INCREASE BRINGING SOME BLOWING
SNOW BEHIND COLD FRONT. WILL LEAVE WINTER WEATHER ADVISORY AND BLIZZARD
WARNING AS IS. WILL UPDATE FORECAST.
&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
FORECAST CHALLENGES INCLUDE SNOWFALL AMOUNTS...TIMING THE ONSET OF
STRONG WINDS...AND WIND CHILLS.
CURRENTLY...A BAND OF LIGHT SNOW HAS DEVELOPED ACROSS THE FORECAST
AREA AS A RESULT OF INCREASING SYNOPTIC SCALE LIFT AND SOME WEAK
LOW LEVEL FORCING IN WEAK LOW LEVEL WAA IN THE 925HPA TO 850HPA
LAYER. THIS AREA OF LIGHT SNOW CONTINUES TO MARCH NORTHEAST INTO
MINNESOTA AND NORTH DAKOTA WITH GENERALLY A TRACE TO LESS THAN A
HALF INCH OF SNOW EXPECTED BY 6 PM CST THIS EVENING.
THE FORECAST REMAINS ON TRACK FOR SNOW TO DEVELOP ACROSS THE
WESTERN NEBRASKA PANHANDLE AND WESTERN SOUTH DAKOTA THIS EVENING
AND SPREAD EASTWARD ACROSS THIS CWA OVERNIGHT. INDICATIONS OF
INTENSE FRONTOGENETIC FORCING COUPLED WITH RATHER
STRONG/CONCENTRATED SYNOPTIC SCALE LIFT MAY CAUSE THIS BAND OF
SNOW TO INTENSIFY OVERNIGHT AS IT WORKS NORTH AND EAST ACROSS THE
STATE...AND DEPENDING ON HOW FAST THE SNOW BAND MOVES...IT COULD
PRODUCE SNOWFALL RATES OF AN INCH OR TWO PER HOUR. THE SNOW BAND
APPEARS TO SLOW DOWN AND SET UP SHOP ACROSS THE EASTERN THIRD OF
FORECAST ZONES SATURDAY WHILE THE STRONG NORTHWEST WINDS THAT WILL
BE CHASING THE SNOW BAND FROM WEST TO EAST...CATCH UP TO THE
FALLING SNOW BY EARLY SATURDAY AFTERNOON AND INTRODUCE BLIZZARD
CONDITIONS IN FALLING AND BLOWING SNOW ACROSS THE I-29 CORRIDOR.
THE STRONG WINDS WILL CONTINUE TO CREATE BLOWING SNOW PROBLEMS
ACROSS THE FORECAST AREA RIGHT INTO SATURDAY NIGHT...DESPITE THE
SNOWFALL ENDING ACROSS THE WESTERN TWO-THIRDS OF FORECAST ZONES BY
MID TO LATE SATURDAY MORNING. AS THIS LOW PRESSURE SYSTEM MATURES
AND OCCLUDES OVER NORTHERN MINNESOTA SATURDAY
AFTERNOON/EVENING...SOME TROWAL-FORCED LIGHT SNOW...AS DEPICTED BY
ISENTROPIC UPGLIDE FOUND ON THE 275K...280K AND 285K THETA
SURFACES...MAY BE WORKING BACK SOUTH AND EAST ACROSS NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA LATE SATURDAY NIGHT AND
EARLY SUNDAY MORNING WHILE THE WINDS REMAIN RATHER STRONG FROM
THE NORTHWEST. HAVE CONTINUED THE BLIZZARD WARNING ACROSS THE
EASTERN FORECAST ZONES WITH BLIZZARD CONDITIONS EXPECTED
SATURDAY...ESPECIALLY DURING THE AFTERNOON HOURS...AND THEN AGAIN
POSSIBLY LATE SATURDAY NIGHT IN THE LIGHT TROWAL-FORCED SNOWFALL
AND STRONG WINDS. ALSO...CONTINUED THE WINTER WEATHER ADVISORY FOR
SNOW AND BLOWING SNOW ACROSS THE WEST AND ADDED THE FAR
SOUTHWESTERN ZONES TO IT SINCE THE VISIBILITY RESTRICTION IS NOT
EXPECTED TO BE AS BAD AS THE NORTHEAST CORNER OF THE STATE AND
WEST CENTRAL MINNESOTA. WITH WIND CHILL VALUES EXPECTED TO FALL TO
AS LOW AS 35 BELOW TO 45 BELOW ZERO BY SATURDAY NIGHT AND
PERSISTING INTO THE DAYTIME HOURS ON SUNDAY...WHENEVER HEADLINES
FOR VISIBILITY RESTRICTIONS ARE LIFTED...THEY WILL LIKELY NEED TO
BE REPLACED WITH A WIND CHILL HEADLINE.
NO NOTABLE CHANGES MADE TO THE MAX/MIN T GRIDS THIS GO ROUND.
CONTINUED TO UNDERCUT NUMERICAL MOS GUIDANCE FOR SUNDAY AND SUNDAY
NIGHT TEMPERATURES...GIVEN THE EXTREME ARCTIC COLD AIRMASS IN
PLACE AND THE DEEP SNOW COVER IN PLACE WITH A SURFACE HIGH
TRANSITIONING OVER THE CWA SUNDAY NIGHT.
.LONG TERM...MONDAY THROUGH FRIDAY
MEDIUM RANGE MODELS AGREE FAIRLY WELL DURING MUCH OF THE EXTENDED
PERIOD. THE PERIOD OPENS WITH SURFACE HIGH PRESSURE OVER THE UPPER
MIDWEST GIVING GROUND TO AN APPROACHING LOW PRESSURE AREA MOVING
ACROSS THE ROCKIES. ALOFT AN H5 UPPER LEVEL RIDGE IS REBUILDING
EAST OF THE ROCKIES AS THE NEXT PACIFIC STORM MOVES ONSHORE THE
PACIFIC COAST NEAR WASHINGTON STATE. DURING THE DAY MONDAY STRONG
SOUTH WINDS DEVELOP AND BY MONDAY EVENING THERE IS A CHANCE OF
WARM ADVECTION SNOW AS THE AIR RIDES OVER THE COLD SURFACE AIR. BY
TUESDAY MORNING THE SURFACE LOW IS IN EASTERN COLORADO WITH A
INVERTED TROUGH EXTENDING ACROSS EASTERN SOUTH DAKOTA. THIS
SURFACE FEATURE WILL BE MOVING AHEAD OF A BROAD UPPER LEVEL H5
TROUGH. A 110+ MPH JET MOVING OVER THE STATE EARLY TUESDAY. OMEGA
WITH THIS SYSTEM LOOKS FAIRLY IMPRESSIVE WITH STRONG LOW LEVEL
LIFT UNDER UPPER JET SUPPORT. IT ALSO SPORTS A VERY DEEP PLUME OF
MOISTURE IN A CROSS SECTION. WOULD NOT BE SURPRISED TO SEE
HEADLINES ISSUED WITH THIS SYSTEM...ONCE CURRENT SYSTEM IS PASSED.
MODEL TIME HEIGHT CROSS SECTIONS ALSO SUGGEST ANOTHER STORM
APPROACHING AT THE END OF THE PERIOD. FOR NOW LEFT THIS ONE DRY
BUT WILL PROBABLY NEED POPS LATER.
&&
.AVIATION...
CONDITIONS WILL DETERIORATE AT ALL OF THE TAF SITES THROUGH THE
EVENING AND OVERNIGHT AS SNOW MOVES IN AND WINDS INCREASE. EXPECT
CEILINGS AND VISIBILITIES TO FALL TO IFR OR LOWER AT ALL SITES
THIS EVENING AND OVERNIGHT. ABR AND ATY WILL HAVE THE LOWEST
VISIBILITIES IN SNOW ALONG WITH THE LOWEST CEILINGS. EXPECT
BLOWING SNOW TO DEVELOP AT ALL SITES LATER TONIGHT AND CONTINUE
THROUGH SATURDAY. AGAIN THE LOWEST VISIBILITIES WILL BE AT ABR AND
ATY ON SATURDAY WITH MORE SNOW TO BLOW AROUND.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 6 AM CST /5 AM MST/ SUNDAY FOR
CAMPBELL-CORSON-DEWEY-WALWORTH.
BLIZZARD WARNING FROM 3 AM SATURDAY TO 6 AM CST SUNDAY FOR BROWN-
CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.
WINTER WEATHER ADVISORY FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO
6 AM CST /5 AM MST/ SUNDAY FOR BUFFALO-EDMUNDS-FAULK-HAND-
HUGHES-HYDE-JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-
SULLY.
MN...BLIZZARD WARNING FROM 3 AM SATURDAY TO 6 AM CST SUNDAY FOR BIG
STONE-TRAVERSE.
&&
UPDATE...MOHR
SHORT TERM...DORN
LONG TERM...KEARNS
AVIATION...MOHR
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 237 PM CST FRI DEC 19 2008 MNZ039-046-SDZ006>008-011-019>023-202045- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON- GRANT-HAMLIN-DEUEL- 237 PM CST FRI DEC 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A BLIZZARD WARNING IS IN EFFECT FROM 3 AM CST SATURDAY TO 6 AM CST SUNDAY FOR A COMBINATION OF FALLING SNOW...BLOWING SNOW...AND STRONG NORTHWEST WINDS CREATING BLOWING AND DRIFTING SNOW AND VISIBILITY REDUCED TO A QUARTER OF A MILE OR LESS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY IN ADDITION TO THE BLIZZARD WARNING...ARCTIC COLD AIR WILL SURGE SOUTH ACROSS THE REGION SATURDAY THROUGH SUNDAY...COMBINING WITH THE STRONG WINDS TO PRODUCE DANGEROUSLY LOW WIND CHILL VALUES OF 30 BELOW TO 45 BELOW ZERO. THERE ARE ADDITIONAL CHANCES FOR SNOW TUESDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR TONIGHT THROUGH SATURDAY NIGHT. PLEASE REPORT WHITE OUT OR NEAR WHITE OUT CONDITIONS...ALONG WITH ANY OBSERVED SNOW MEASUREMENTS TO YOUR LOCAL LAW ENFORCEMENT OFFICE OR DIRECTLY RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN ABERDEEN. SDZ003>005-009-010-015>018-033>037-045-048-051-202045- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 237 PM CST FRI DEC 19 2008 /137 PM MST FRI DEC 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT THROUGH SATURDAY NIGHT FOR THE COMBINATION OF SNOW AND BLOWING SNOW PRODUCING BLOWING AND DRIFTING SNOW AND VISIBILITY REDUCED TO AS LOW AS ONE HALF MILE AT TIMES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY IN ADDITION TO THE WINTER WEATHER ADVISORY...ARCTIC COLD AIR WILL SURGE SOUTH ACROSS THE REGION SATURDAY THROUGH SUNDAY...COMBINING WITH THE STRONG WINDS TO PRODUCE DANGEROUSLY LOW WIND CHILL VALUES OF 30 BELOW TO 45 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR TONIGHT THROUGH SATURDAY NIGHT. PLEASE REPORT WHITE OUT OR NEAR WHITE OUT CONDITIONS...ALONG WITH ANY OBSERVED SNOW MEASUREMENTS TO YOUR LOCAL LAW ENFORCEMENT OFFICE OR DIRECTLY RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN ABERDEEN. DORN
The national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147677, 147671.